Case Report ARTICLE
Lenvatinib Associated Cervical Artery Dissections in a Patient with Radioiodine-Refractory Metastatic Papillary Thyroid Carcinoma
- 1Medical Oncology, Dana–Farber Cancer Institute, United States
- 2Department of Neurology, Brigham and Women's Hospital, United States
- 3Hematology Division, Brigham and Women's Hospital, United States
Lenvatinib is a tyrosine kinase inhibitor (TKI) approved by the FDA for the treatment of radioiodine-refractory (RAIR) thyroid cancers. Side effects can be severe, however, and include headaches, hypertension, arterial and venous thromboembolic events, and fatalities. Cervical artery dissections (CAD) are leading contributors of cerebral ischemia in young adults, yet the pathophysiology is poorly understood. Here we describe a case of a 34-year old female with recurrent, metastatic, RAIR papillary thyroid cancer who, following her second week of lenvatinib treatment, developed significant CAD which resolved following the termination of the TKI therapy. Given the lack of risk factors for the disorder in the patient’s history, the known cardiovascular events associated with the drug, previously described cases of arterial dissections linked to VEGF-inhibitors, and the temporal relationship between the onset of symptoms and the treatment start date, a causal relationship between the CAD and lenvatinib is suggested.
Keywords: cardiovascular, thyroid cancer, cervical artery dissections, tyrosine-kinase inhibitors, case report
Received: 15 Aug 2017;
Accepted: 20 Nov 2017.
Edited by:David S. Liebeskind, University of California, Los Angeles, United States
Reviewed by:Jason D. Hinman, University of California Los Angeles Medical Center, United States
Juanita Lopez, Royal Marsden Hospital, United Kingdom
Copyright: © 2017 Groden, Bhattacharyya, Connors and Lorch. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY). The use, distribution or reproduction in other forums is permitted, provided the original author(s) and the copyright owner are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.
* Correspondence: Dr. Jochen Lorch, Dana–Farber Cancer Institute, Medical Oncology, 450 Brookline Avenue, Boston, 02215, MA, United States, email@example.com